Alert archive / Maine / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Caribou, ME

July 2, 2020Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 2, 2020, 3:50 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 3:50 PM EDT (19:50 UTC)
Expired
Jul 2, 2020, 4:45 PM EDT
In force
55 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aroostook County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 56 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:22 PM EDTTSTM WND DMGMedway, MESEVERAL TREES DOWN IN MULTIPLE LOCATIONS IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS51 KCAR 021950
SVRCAR
MEC003-019-022045-
/O.NEW.KCAR.SV.W.0009.200702T1950Z-200702T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
350 PM EDT Thu Jul 2 2020

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Southern Aroostook County in northern Maine...
  East central Penobscot County in east central Maine...

* Until 445 PM EDT.

* At 350 PM EDT, a severe thunderstorm was located near Sherman, or
  12 miles south of Patten, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Medway, Sherman, Reed Plantation, Mattawamkeag, Stacyville,
  Woodville, Prentiss, Kingman, Reed, Macwahoc, Glenwood, Silver
  Ridge, Benedicta, Drew Plantation, Molunkus, Monarda and
  Grindstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4585 6858 4595 6821 4552 6803 4552 6853
TIME...MOT...LOC 1950Z 333DEG 20KT 4582 6836 

HAIL...1.00IN
WIND...60MPH
 
$$

Bloomer
2 follow-up statements
532 
WWUS51 KCAR 022009
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
409 PM EDT Thu Jul 2 2020

MEC003-019-022045-
/O.CON.KCAR.SV.W.0009.000000T0000Z-200702T2045Z/
Aroostook ME-Penobscot ME-
409 PM EDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN AROOSTOOK AND EAST CENTRAL PENOBSCOT COUNTIES...

At 409 PM EDT, a severe thunderstorm was located 9 miles west of Reed
Plantation, or 20 miles south of Patten, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Medway, Reed Plantation, Mattawamkeag, Woodville, Prentiss, Kingman,
Reed, Macwahoc, Glenwood, Silver Ridge, Drew Plantation, Molunkus,
Monarda and Benedicta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4574 6856 4585 6818 4552 6803 4552 6853
TIME...MOT...LOC 2009Z 333DEG 20KT 4572 6829 

HAIL...1.00IN
WIND...60MPH
 
$$

Bloomer
181 
WWUS51 KCAR 022040
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
440 PM EDT Thu Jul 2 2020

MEC003-019-022050-
/O.EXP.KCAR.SV.W.0009.000000T0000Z-200702T2045Z/
Aroostook ME-Penobscot ME-
440 PM EDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN AROOSTOOK AND EAST
CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT 445 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened and 
is moving out of the warned area. Therefore, the warning will be 
allowed to expire.

LAT...LON 4574 6856 4585 6818 4552 6803 4552 6853
TIME...MOT...LOC 2040Z 333DEG 20KT 4558 6818 

$$

Bloomer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:01 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 2, 2:01 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
201 PM EDT Thu Jul 2 2020

.SYNOPSIS...
A strong cold front will cross the region today and push off the
Downeast coast this evening. High pressure will build across the
area Friday. Another cold front will cross the area Sunday and
will be followed by high pressure Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
200 pm update: Showers and scattered thunderstorms have
developed just south of a line from PQI to Clayton Lake. LAPS
analysis at this hour places the best CAPE ahead of these where
clearing has been apparent through the late morning/early
afternoon. North of this line, scattered thunder will still be
possible, but stronger storms are less likely.

Storms in New Brunswick have been ongoing, seemingly triggered
by a sfc boundary tracking S. This could add to lift this
afternoon across Interior Downeast if it keeps good pace.
Otherwise, continued wording as CAM guidance continues to
suggest storms developing. These will track into MLCAPE
environments of 1500 j/kg and shear of 20-30 kts, supportive of
a isolated severe storm as noted by SPC's MD 1077.

Previous discussion:
Current mesoanalysis has sfc low over the Gulf of St. Lawrence
with cdfnt extending back to the west. Low stratus and patchy
fog has advanced nwrd fm the Gulf of Maine this morning to as
far north as a Mars Hill to Dover-Foxcroft line. GOES-16
nighttime microphysics imagery showing vly fog dvlpng to the
west and north of the stratus though it appears to be very
sparse. Interesting that dense fog has overspread the mid-coast
and into inland Maine to our west but has held off for the
majority of our areas though immediate coast is reporting vsbys
down to near 1/2 mile at Machias.

Cold front drops south thru the morning with latest CAMS showing
convection firing after 18z from about a Presque Isle to
Moosehead line. Hv leaned twd NAM with mvmnt of front appears
that most of nrn Aroostook and Somerset wl be behind front as
convection develops. Differential htg wl likely play a role in
dvlpmnt of storms as well along with forcing along front. NAM
Nest and HRRR brings a broken line of storms thru cntrl areas
btwn 18z and 21z. Hv added enhanced wording with this line
though 0-6km shear looks to be mis-matched with location of
frontal bndry. Pulse-type storms may produce strong wind gusts
as well as small hail but not overly impressed with svr
potential with this line.

As line approaches the coast expect it wl begin to weaken twd
00z thought cannot rule out an isold strong storm along the
immediate coast this evng. North winds wl mv in bhnd fropa with
guidance indicating lingering low-lvl moisture wl rmn acrs the
region with potential once again for low clouds, along with
patchy fog where rain fell.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The area will be in a west/northwest flow aloft in the wake of the
cold front the crosses the region in the near term. A weak area of
high pres across the region in the morning will move to the Downeast
coast by evening. The most noticeable difference will be much
lower dew points, especially across the north, but even all the
way to the coast they are expected to drop back into the 50s.
There is some question as to just how much sunshine there will
be during the day Friday with intervals of clouds and breaks of
sun, with likely a bit more in the way of sunshine during the
afternoon. Highs will be seasonable and mostly in the 70s, but
cooler along the immediate coast. Friday night is expected to be
clear to partly cloudy with seasonable lows in the 50s.
Saturday will feature a weak surface trough across the area, but
with moisture lacking not expecting more than isolated showers
and thunderstorms. The air mass moderates a bit, but low level
moisture will be lacking so dew points will again remain mostly
in the 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A fairly potent upper level trough and cold front are expected to
cross the area Sunday with a decent chance of showers and
thunderstorms. There remain some model differences on the amount of
QPF that will accompany the frontal passage and upper low. In
the wake of this system is looks like a mainly dry/seasonable
pattern for Monday into Tuesday as high pressure builds just
south of the region later Monday into Monday night and slowly
moves off the New England coast Tuesday. The main change to the
forecast Monday and into Tuesday was to lower the PoPs as it
looks like outside of perhaps a very isolated shower it should
be dry. The next frontal system may begin to work into the
region by Wednesday which would increase the chances of showers
and thunderstorms along with an increase in the dew points.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: IFR/LIFR expected at Downeast terminals early in the
TAF period. Improvement then expected at BGR by 11-12z with BHB
improving by 15z this morning.

Northern terminals will be VFR throughout the period, except at
HUL where IFR ceilings are expected early this morning. FVE,
CAR and PQI look to be north of the cold front by the time -tsra
can develop with HUL and BGR most likely sites to see -tsra in
the afternoon. If terminals experience storms cannot rule out
localized MVFR/IFR restrictions but confidence is too low to
include anything other than vcts. Potential MVFR cigs develop
after 00z tonight at HUL and BGR with IFR cigs likely at BHB
toward end of TAF valid time.

SHORT TERM: FRi & Sat: Patchy MVFR ceilings are possible for a
time Fri morning at the Aroostook County terminals, otherwise
VFR expected Fri and Sat.

Sat night & Sun: MVFR and possible IFR in lower clouds and patchy
fog later Sat night into early Sun morning at the Downeast terminals
with VFR at the Aroostook County terminals.  Local IFR to MVFR and
gusty and erratic wind in showers and thunderstorms Sunday afternoon
and early evening.

Mon: VFR.

&&

.MARINE...
NEAR TERM: Visibilities will likely be reduced at times through
tonight in fog. Showers and isolated thunderstorms are expected later
this afternoon into early evening. Winds and seas will remain
below SCA levels through tonight though winds will be gusty
near thunderstorms.

SHORT TERM: At this time it looks like conditions will remain below
small craft advisory levels through early next week. There
could perhaps be some fog later Saturday night into Sunday
morning ahead of an approaching cold front.

&&

.CLIMATE...
June 2020 ended as the warmest on record in Caribou, Maine and
also tied as the driest June on record. For more details on the
weather this past June across northern and eastern Maine,
please check out our climate summary on the news headlines on
our web site at weather.gov/car

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/Cornwell/Farrar
Short Term...CB
Long Term...CB
Aviation...CB/Cornwell/Farrar/CB
Marine...CB/Cornwell/Farrar/CB
Climate...
Hazardous weather outlook, Jul 2, 4:36 AM EDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
436 AM EDT Thu Jul 2 2020

MEZ001>006-010-011-015>017-029>032-030845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
436 AM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

A cold front will move through the area today. Showers and
thunderstorms will develop along it this afternoon. A few storms may
reach strong, and possibly severe limits, with gusty winds and small
hail expected especially across central areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-030845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
436 AM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 2, 1:47 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Caribou ME
147 PM EDT Thu Jul 2 2020

MEZ003-004-021845-
Northern Piscataquis-Northern Somerset-
147 PM EDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SOMERSET AND
NORTHWESTERN PISCATAQUIS COUNTIES...

At 146 PM EDT, a strong thunderstorm was located near Baker Lake, or
20 miles southeast of Saint Juste, moving southeast at 30 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Chesuncook, Baker Lake, Caucomgomoc Lake and Lobster Township.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4625 7000 4641 6987 4619 6920 4586 6942
TIME...MOT...LOC 1746Z 297DEG 24KT 4630 6984

Bloomer
Special weather statement, Jul 2, 2:34 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Caribou ME
234 PM EDT Thu Jul 2 2020

MEZ006-021930-
Southeast Aroostook-
234 PM EDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AROOSTOOK COUNTY...

At 233 PM EDT, a strong thunderstorm was located near Houlton, moving
southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Houlton, Hodgdon, Island Falls, Smyrna, Amity, Haynesville, Cary
Plantation, Smyrna Mills, Reed Plantation, Littleton, Linneus,
Oakfield, New Limerick, Ludlow, Merrill, Weston, Cary, Dyer Brook,
Orient and Bancroft.

This includes the following highways...
 Interstate 95 between mile markers 284 and 304.
 US Highway 1 between Orient and Littleton.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4588 6781 4586 6780 4582 6776 4580 6781
      4576 6781 4573 6778 4573 6780 4572 6781
      4573 6812 4617 6821 4627 6778 4594 6778
      4592 6775
TIME...MOT...LOC 1833Z 323DEG 17KT 4613 6797

Bloomer
Local storm report, Jul 2, 3:43 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
343 PM EDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 SSE KINGSBURY         45.09N 69.63W
07/02/2020  M0.25 INCH       PISCATAQUIS        ME   TRAINED SPOTTER

            HEAVY RAIN MIXED WITH PEA TO SLIGHTLY LARGER
            SIZE HAIL.

&&

JS
Local storm report, Jul 2, 3:49 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
349 PM EDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             2 SSE KINGSBURY         45.09N 69.63W
07/02/2020  M1.00 INCH       PISCATAQUIS        ME   TRAINED SPOTTER

&&

JS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:47 PM EDTSpecial Weather StatementCARPiscataquis58 min
Jul 2, 2:34 PM EDTSpecial Weather StatementCAR56 min
Jul 2, 3:01 PM EDTSevere Thunderstorm WarningCARAroostook44 min
Jul 2, 4:45 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis45 min
Jul 2, 5:52 PM EDTSevere Thunderstorm WarningCARPenobscot38 min
Jul 2, 7:06 PM EDTSpecial Weather StatementCARWashington54 min

Nearby

Severe Thunderstorm Warnings in Maine, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.